Ohio, 2005

Damaging Winds in Ohio, July 26, 2005

July 26, 2005 · NWS CLE · 2 events in 1 county or zone

A line of severe thunderstorms raced southeast onshore from Lake Erie during the late afternoon hours of the 26th. At Burke Lakefront Airport, seven aircraft received either major damage or were totally destroyed as the 75 mph winds blew onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of severe thunderstorms raced southeast onshore from Lake Erie during the late afternoon hours of the 26th. At Burke Lakefront Airport, seven aircraft received either major damage or were totally destroyed as the 75 mph winds blew onshore. Three airplanes were ripped from their tiedown straps and thrown across the airport by the severe winds. The planes crashed into each other as they were thrown across the airfield and at least two of the three landed up against the airport fence destroying a section of it. There was a report of an office building in the downtown area of Cleveland that had a few windows blown out. The glass from the windows landed on several cars causing major damage to them. Across the remainder of the county numerous trees, large limbs, and power lines were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 1:44 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 26, 1:44 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
244 PM EDT TUE JUL 26 2005

.SHORT TERM (TGNT THRU THU NGT)...
WL TRY TO KEEP THIS SHORT TDA AS WX BEGINNING TO GET ACTIVE.  7H
TEMPS ARND 10 DEG CURRENTLY AND THIS HAS EFFECTIVELY CAPPED MOST OF
FA SO FAR TDA.  APPRS THIS WARM DOME ALOFT IS SLOWLY ERODING AROUND
EDGES AND NOW HAVE CONVECTION FIRING ON ALL SIDES.  INCR IN COVERAGE
WL BE THE TREND THE NXT FEW HOURS AS ACTIVITY SHOULD CONT TO EXPAND.
EVENTUALLY THINK THE LINE OF STG TO SVR STORMS CURRENTLY JUST NW OF
KTOL WL MOV E ACRS AREA.  WL GO WITH HIGH POPS AS RESULT.  CDFNT
RESPONSIBLE FOR BRUNT OF THIS ACTIVITY WL MOV SE ACRS NRN OH/NW PA
BY 12Z WED.  GFS AND NAM IN FAIRLY GOOD AGREEMENT TDA AND CONFIDENCE
FAIRLY HIGH THIS FCST PD.  VERY STG CAA EXPECTED ON WED AS 8H TEMPS
FALL TO ARND 10 DEG BY 00Z THU.  LOT/S OF SC UPSTREAM TDA AND WL
LIKELY SEE M/CLDY SKIES MOST OF DAY ON WED.  LAKE TO 8H TEMP DIFF WL
BE ARND 12 DEG BY MIDDAY AND AS MUCH AS 15 DEG BY END OF DAY SO
INSTABILITY SHRA A GOOD BET AS WELL THUS MOST AREAS WL SEE LIKELY
POPS TMRW.   DRIER AIR EVENTUALLY WL SETTLE OVER AREA WED NGT AS
HIGH PRES MOVES TO JUST N OF LERI.  SKIES SHOULD BCM AT LEAST P/C
AND TEMPS WL ACTUALLY BE BLO NORMAL FOR THE FIRST TIME A LONG
WHILE.  A MIX OF CLOUDS AND SUN THU WL JUST WORD FOR P/C MOST AREAS.

TEMPS UPSTREAM THIS AFT VERY COOL AND FELL AVN MOS NUMBERS ARE A
LITTLE WARM FOR WED.  CONCERN IS THAT FRONT MAY NOT BE QUITE OUT OF
THE AREA BY 12Z AND LOCATIONS LIKE KCAK AND KYNG COULD ACTUALLY SEE
12Z HIGHS THEN TEMPS FALLING SLIGHTLY DURING THE DAY.  TEMP GUID
OTHR PDS IN GD AGREEMENT AND WL BE FOLLOWED TDA.

&&

.LONG TERM (FRI-MON)...
FINALLY GOING TO SEE A PATTERN CHANGE AS UPPER RIDGE FINALLY BREAKS
DOWN DURING THE SECOND HALF OF THE WEEK.  UPPER PATTERN WL HAVE MORE
OF A SEASONABLE ZONAL LOOK BY THE BEGINNING OF THE WEEKEND.  MID
RANGE MODELS IN GOOD AGREEMENT TDA AND ALSO HAVE GOOD RUN TO RUN
CONSISTENCY.  WL BE A WEAK FRONTAL BNDRY DROPPING SE ACRS LERI ERLY
FRI BUT MOIST SOMEWHAT LACKING.  WL KEEP A SLGT CHC IN GRIDS FOR
SOME OF THE AREA BUT REALLY THINK IT WL RMN DRY THRU THE WEEKEND.
NXT GOOD THREAT FOR RAIN WL NOT COME TIL NEXT TUE WHEN ANOTHER
FRONTAL SYSTEM MOVE ACRS RGN.

&&

.AVIATION (18Z-18Z)...
CDFNT FM NRN LWR MI...SW THRU NRN IL WL CONT SE THRU THE CWA THIS
EVG.  CONVECTION HAS ALREADY DVLPD AHEAD OF THE BNDRY.  CRNT
MOVEMENT OF THE LINE IS TO THE EAST AT 30 KTS WHICH TIMES TSTMS INTO
KTOL ARND 1930Z AND KCLE AFTER 21Z.  WL ATTEMPT TO TIME THE LINE
INTO TERMINALS.  BHND THE CDFNT CIGS DROP INTO MVFR CAT.  GUIDANCE
ALSO TAKES TO MVFR/IFR OVRNIGHT AND INTO THE ERY MORNING.  WL TAKE
TERMINALS INTO MVFR CIG /VIS CAT OVRNGT BHND CDFNT.  XPC MVFR CIGS
TO BGN TO BREAK UP AROUND 18Z WED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...HEAT ADVISORY TODAY ALL BUT YTOWN/WARREN AREA.
.PA...HEAT ADVISORY TODAY ERIE LAKESHORE.

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...TK
Hazardous weather outlook, Jul 26, 5:00 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT TUE JUL 26 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-270959-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
600 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE
BEST CHANCE FOR SEVERE WEATHER IS FROM MID AFTERNOON ACROSS NORTHWEST
OHIO INTO THIS EVENING ACROSS NORTHEAST OHIO AND EARLY TONIGHT OVER
NORTHWEST PENNSYLVANIA. AS THE FRONT SLOWS DOWN TONIGHT THERE IS A
CHANCE FOR HEAVY RAIN.

A HEAT ADVISORY IS IN EFFECT TODAY FOR MOST OF NORTHERN OHIO...EXCEPT
THE YOUNGSTOWN AND WARREN AREA. THE LAKESHORE AREA OF  NORTHWEST
PENNSYLVANIA IS ALSO INCLUDED IN THE HEAT ADVISORY. AIR TEMPERATURES
WILL REACH THE LOWER AND MID 90S AND WHEN THE HUMIDITY IS FACTORED IN
THE HEAT INDEX WILL REACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY INTO TONIGHT.

In the hours before

Local storm report, Jul 26, 10:11 AM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
1111 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     FINDLAY                 41.04N 83.64W
07/25/2005  60 MPH           HANCOCK            OH   EMERGENCY MNGR

            SEVERAL TELEPHONE POLES AND LIMBS DOWN

0115 PM     TSTM WND DMG     FOSTORIA                41.16N 83.41W
07/25/2005                   SENECA             OH   FIRE DEPT/RESCUE

            TREE DOWN INTO POWER LINES

0120 PM     HAIL             BOWLING GREEN           41.38N 83.65W
07/25/2005  0.75 INCH        WOOD               OH   TRAINED SPOTTER

            AT I-75 AND US 6

0140 PM     TSTM WND DMG     CAREY                   40.95N 83.38W
07/25/2005                   WYANDOT            OH   FIRE DEPT/RESCUE

            LARGE TREE LIMBS DOWN. POWER LINES DOWN 5 MI E IN
            MCCUTCHENVILLE.

0145 PM     TSTM WND DMG     BUCYRUS                 40.80N 82.97W
07/25/2005                   CRAWFORD           OH   EMERGENCY MNGR

            TREE LIMBS AND POWER LINES DOWN AT LANE STREET. TREES
            DOWN SOUTH OF TOWN.

0152 PM     TSTM WND DMG     ATTICA                  41.07N 82.89W
07/25/2005                   SENECA             OH   TRAINED SPOTTER

            LARGE LIMBS DOWN

0155 PM     TSTM WND DMG     CLYDE                   41.31N 82.98W
07/25/2005                   SANDUSKY           OH   TRAINED SPOTTER

            POWER LINES AND TREES DOWN AT COUNTY ROAD 175 AND STATE
            ROUTE 101.

0205 PM     TSTM WND DMG     5 E BETTSVILLE          41.24N 83.14W
07/25/2005                   SENECA             OH   DEPT OF HIGHWAYS

            COUPLE OF LARGE LIMBS DOWN.

0205 PM     TSTM WND DMG     1 S BETTSVILLE          41.23N 83.23W
07/25/2005                   SENECA             OH   AMATEUR RADIO

            2 FOOT DIAMETER LIVE TREE DOWN ALONG CR 31

0215 PM     TSTM WND DMG     WILLARD                 41.05N 82.72W
07/25/2005                   HURON              OH   LAW ENFORCEMENT

            ROOF AND SOME SIDING BLOWN OFF MOBILE HOME AT COBLE
            VILLAGE MOBILE HOME PARK

0219 PM     TSTM WND GST     LEXINGTON               40.68N 82.59W
07/25/2005  60 MPH           RICHLAND           OH   TRAINED SPOTTER

            SEVERAL HIGH GUSTS OF WIND, BRANCHES DOWN. BRANCH SIZE
            UNKNOWN.

0230 PM     TSTM WND DMG     ASHLAND                 40.87N 82.32W
07/25/2005                   ASHLAND            OH   AMATEUR RADIO

            5 INCH TREE LIMBS DOWN

0247 PM     TSTM WND DMG     5 SE NORWALK            41.19N 82.54W
07/25/2005                   HURON              OH   PUBLIC

            TREE DOWN

0250 PM     TSTM WND DMG     6 SE NORWALK            41.18N 82.53W
07/25/2005                   HURON              OH   AMATEUR RADIO

            TREE DOWN

0302 PM     TSTM WND GST     2 NE MILLERSBURG        40.57N 81.89W
07/25/2005  70 MPH           HOLMES             OH   TRAINED SPOTTER

            18 INCH DIAMETER TREE LIMBS DOWN. WINDS ESTIMATED.

0305 PM     TSTM WND DMG     WOOSTER                 40.82N 81.93W
07/25/2005                   WAYNE              OH   LAW ENFORCEMENT

            NUMEROUS TREES...LARGE LIMBS AND POWER LINES DOWN
            COUNTYWIDE.

0308 PM     TSTM WND DMG     5 S WELLINGTON          41.09N 82.22W
07/25/2005                   LORAIN             OH   PUBLIC

            FEW LARGE LIMBS DOWN

0340 PM     TSTM WND DMG     2 N CANTON              40.84N 81.37W
07/25/2005                   STARK              OH   TRAINED SPOTTER

            TREE AND FLAG POLE DOWN

&&

BMA
Special weather statement, Jul 26, 11:11 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1211 PM EDT TUE JUL 26 2005

OHZ003-006>009-017-018-261811-
ERIE OH-HANCOCK OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-SENECA OH-WOOD OH-
INCLUDING THE CITIES OF...BOWLING GREEN...FINDLAY...FOSTORIA...
FREMONT...PORT CLINTON...SANDUSKY...TIFFIN AND TOLEDO
1211 PM EDT TUE JUL 26 2005

...SEVERE THUNDERSTORM WATCH 686 IS IN EFFECT UNTIL 700 PM EDT...

SEVERE THUNDERSTORM WATCH 686 IS IN EFFECT FOR MUCH OF NORTHWEST OHIO
UNTIL 700 PM EDT.  THIS WATCH INCLUDES THE FOLLOWING NORTHWEST AND
NORTH CENTRAL OHIO COUNTIES:

ERIE...
HANCOCK...
LUCAS...
OTTAWA...
SANDUSKY...
SENECA...
WOOD...

HAIL TO 1.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Cleveland radar (KCLE), 19 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
July 26, 3:55 PM EST
Where
Cuyahoga County, (Bkl)cleveland Lakef
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.517, -81.683

Winds were measured at 68 mph at Burke Lakefront Airport.

Thunderstorm Wind, Cuyahoga

When
July 26, 3:56 PM EST
Where
Cuyahoga County, (Bkl)cleveland Lakef
Measured
65 kt (75 mph) measured gust
Property damage
$750,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.517, -81.683

Winds were measured at 75 mph at Burke Lakefront Airport

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466595, 5466596.